AT 2015 AAAAI ANNUAL MEETING
HOUSTON (FRONTLINE MEDICAL NEWS) – Fully 22% of the anaphylactic events occurring in students while attending U.S. schools, grades kindergarten through high school, are first episodes with no previous known allergy.
That was just one of several surprising findings in the first-ever national study of anaphylactic events and the use of epinephrine autoinjectors in U.S. schools.
“The big surprise for me was how frequently there was no known allergy. For those kids, having epinephrine stocked in the school was potentially life saving. And it underscores the importance that the teaching staff and aides and nurses know how to recognize anaphylaxis, because they wouldn’t know that that child was even at risk,” Dr. Martha V. White said at the annual meeting of the American Academy of Allergy, Asthma, and Immunology.
Dr. White, an allergist in private practice in Wheaton, Md., was lead investigator in the survey of schools participating in the national EPIPEN4SCHOOLS program. The program, conducted by Mylan, provides free EpiPen epinephrine autoinjectors to schools that can document that they have staff trained in their use. The epinephrine autoinjectors (EAIs) are stored at school for use in anyone experiencing anaphylaxis who doesn’t have their own.
The survey provides the clearest picture yet of anaphylaxis in school settings. It included all reported anaphylactic events occurring during the 2013-2014 school year at 6,019 responding U.S. schools. A total of 919 anaphylactic events were reported by 11% of the schools. Eighty-nine percent of the episodes occurred in students, the rest in school staff or visitors.
Twenty percent of anaphylactic events in students were associated with unknown triggers. When a trigger was identified, it was food in 62% of cases, an insect bite or sting in 10%, a medication or environmental trigger in 7%, and latex in 1%.
Among the surprising findings:
Epinephrine wasn’t used in 25% of anaphylactic events. Most of those events were treated with an oral antihistamine, a finding that caused Dr. White to bristle.
“That’s an educational opportunity, because antihistamines won’t stop allergic reactions,” she said in an interview. “They might make you feel like you’re doing something – they might help with the itching – but antihistamines aren’t going to actually stop an allergic reaction.”
Twenty percent of individuals with anaphylaxis weren’t sent to a hospital emergency department. “That’s another opportunity for education because you can have a recurrence of the anaphylaxis,” the allergist noted.
Indeed, roughly 20% of patients who experience anaphylaxis have a biphasic reaction, with recurrence of symptoms up to 38 hours after the first reaction. For this reason, the product labeling for EIAs states that emergency medical follow-up treatment is recommended after treatment of an anaphylactic event.
High school students appear to be at increased risk for in-school anaphylactic events. High schoolers accounted for 18% of the total K-12 student population, but they experienced 49% of all anaphylactic events.
School staff varied widely in their preparedness to recognize anaphylaxis and treat it with an EAI. At 36% of schools, only the school nurse and select staff were trained to recognize anaphylaxis. Twenty-nine percent of schools trained most staff, and 31% trained all staff, including coaches, athletic trainers, and office staff. More adults on campus were trained to recognize anaphylaxis than to actually administer epinephrine.
Mylan is continuing to operate the EPIPEN4SCHOOLS program. That’s good news, Dr. White said, because some major health insurance companies refuse to pay for two sets of EAIs – one for home and another for school – forcing parents to decide in which setting to leave their child unprotected.
“Remember, the autoinjector needs to be where the child is,” Dr. White said.
The survey was supported by Mylan. Dr. White reported serving on Mylan’s scientific advisory board and receiving research grants from most pharmaceutical companies with an interest in asthma medications.